Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 198, NWS Sioux Falls, SD

August 12, 2017Aurora County, Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2017, 4:05 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:05 PM CDT (21:05 UTC)
Expired
Aug 12, 2017, 4:45 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD

The radar

The Sioux Falls radar (KFSD), 183 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS53 KFSD 122105
SVRFSD
SDC003-015-122145-
/O.NEW.KFSD.SV.W.0198.170812T2105Z-170812T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
405 PM CDT SAT AUG 12 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Aurora County in south central South Dakota...
  Eastern Brule County in south central South Dakota...

* Until 445 PM CDT

* At 405 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Kimball, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Grass Ranch Colony around 430 PM CDT. 
  Kimball around 435 PM CDT. 
  White Lake around 445 PM CDT. 

Other locations impacted by this severe thunderstorm include Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 9928 4394 9881 4393 9880 4367 9862
      4359 9919
TIME...MOT...LOC 2105Z 243DEG 20KT 4368 9913 

HAIL...1.50IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
610 
WWUS53 KFSD 122119
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
419 PM CDT SAT AUG 12 2017

SDC003-015-122145-
/O.CON.KFSD.SV.W.0198.000000T0000Z-170812T2145Z/
Aurora SD-Brule SD-
419 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WEST CENTRAL AURORA AND SOUTHEASTERN BRULE COUNTIES...

At 418 PM CDT, a severe thunderstorm was located 8 miles southwest of
Kimball, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Kimball and Grass Ranch Colony around 445 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 9921 4387 9876 4367 9862 4359 9918
TIME...MOT...LOC 2118Z 270DEG 10KT 4368 9911 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
717 
WWUS53 KFSD 122139
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
439 PM CDT SAT AUG 12 2017

SDC003-015-122149-
/O.EXP.KFSD.SV.W.0198.000000T0000Z-170812T2145Z/
Aurora SD-Brule SD-
439 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AURORA AND
SOUTHEASTERN BRULE COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
south central South Dakota.

LAT...LON 4374 9921 4387 9876 4367 9862 4359 9918
TIME...MOT...LOC 2139Z 243DEG 20KT 4373 9898 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:17 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 12, 3:17 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
317 PM CDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday)
Issued at 316 PM CDT Sat Aug 12 2017

At 2 pm this afternoon isolated thunderstorms continued between
Huron and Pierre where then have meandered for much of the day. The
latest water vapor loops show a nice wave across North Dakota with a
moderate jet max wrapping around the south side of this low
pressure. The stronger EML was just moving into western SD with a
nice dry slot poking into northwest South Dakota. As this upper
level support moves farther out onto the Plains it should interact
with some moderately unstable air in central and western parts of
South Dakota. Strong to severe thunderstorms will likely develop in
those areas by mid to late afternoon and could push into areas west
of the James River by about 6 to 7 pm. At this time the instability
to the east of the Missouri River drops off quickly which should
keep the severe threat west of the Missouri River. Not out of the
question however to get a few severe storms into locations west of
the James River before 10 pm CDT. There will also be a threat for
some strong to lower end severe storms mid afternoon with daytime
heating near the Missouri River.

After 10 pm the small severe weather threat should be over and a
band of moderate showers with isolated thunderstorms will continue
to press east into east central SD, southwest MN and finally
northwest IA.

The threat for showers and thunderstorms will continue into Sunday
afternoon with the chances slowly ending from west to east. If
everything comes together tomorrow an isolated severe storm would be
possible in far east central SD, southwest MN and northwest IA but
for now that threat is a little too low to be concerned about right
now.

.LONG TERM...(Sunday night through Saturday)
Issued at 316 PM CDT Sat Aug 12 2017

Slow moving upper level trough exits the region Sunday night.
Ongoing scattered shower and thunderstorm activity across the bulk
of the area will diminish from west to east overnight. Isolated to
scattered showers or thundershowers may linger into Monday morning
with a break in activity likely around midday. Not a great deal of
model agreement, but the GFS and NAM indicate that by late afternoon
or early evening, a warm front lifts northward into the Missouri
Valley then north of I-90 overnight. The CMC and ECMWF are far less
bullish with this activity. Will go with scattered showers and
thunderstorms lifting northward into Iowa and southeast SD in the
evening and into SW Minnesota late, but confidence remains somewhat
low with the uncertainty of how quickly the front lifts northward.

Potent trough begins pushing into the northern High Plains on
Tuesday, however there remains some timing differences in how
quickly a wave lifts into the eastern Dakotas. The CMC remains the
slowest model and is something of an outlier. Scattered showers and
thunderstorms will remain possible through the day Tuesday. Went
ahead and boosted pops into the 60 to 80 percent range on Tuesday
night, with most models bringing the potent wave into the region
around this time. Scattered showers and storms remain possible into
Wednesday morning, but will begin to taper off through  Precipitable
water values are pretty hefty, with model QPF values pretty high.
Areas that do see thunderstorms could see some decent rainfall
amounts. But as is typical with convection, not every location will
see significant rainfall.

Models diverge even further late in the week, although it does look
like the active weather pattern continues. Not enough confidence in
any one solution, but it does look like a wave rolls across the
northern Plains around the Friday or Friday night time frame.
Temperatures remain slightly below normal through the extended
forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1148 AM CDT Sat Aug 12 2017

VFR conditions through most of the afternoon and evening. Showers
and thunderstorms should expand in coverage in central SD late
this afternoon, then work east overnight into Sunday morning. As
the showers move through late tonight into Sunday morning an MVFR
ceiling will become likely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Aug 12, 4:19 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
419 AM CDT Sat Aug 12 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-130930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
419 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. These storms are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday. This activity is not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-050-052-053-057>059-063-064-130930-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
419 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon into this
evening. A few storms may produce winds up to 60 mph and hail to
the size of quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storms are possible on Sunday. If they develop, an
isolated storm may be capable of producing hail to the size of
quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 4 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:53 PM CDTSevere Thunderstorm WarningFSDGregory37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.